Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Has hypertriglyceridemia. Taking fenofibrates then added Lopid. Can this both medication be combined?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
My uncle has hypertriglyceridemia. Before start of treatment his TG was 875. he was started on fenofibrates 145 mg 8 months back. TG came down to 476 in 1 month. But remained around the same rage for 3 months . The doctor added Lopid 600 about 2 months back. Now TG is 184. no side effects. One of my doctor friend told us that both Fenfibrate and Lopid should not be combined. Another doctor said " its ok as TG was very high and the combination helped to bring down TG to near normal" . My uncle still continues taking both. Please give us your expert opinion. Is the combination harmful? or medically justified?
Posted Wed, 16 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 37 minutes later
Brief Answer:
Combining 2 fibrates not recommended

Detailed Answer:
Dear sir/ Madam
1. The combination is not given together. Both of them, fenofibrate and gemfibrozil (lopid), are fibric acid derivatives (fibrates). They both belong to same class of drugs and have similar mechanism of action. Hence they are not combined together. The combination is not recommended and also increases the chances of toxicity much more. There is no data supporting use of two fibrates together.
2. Best intervention in hypertriglyceridemia is life style modification which includes weight optimization,avoiding alcohol, avoiding predominantly carbohydrates based diet, avoiding saturated fats, good control of diabetes, taking diet XXXXXXX in fibers, regular fish intake and daily supervised physical exercise. This may reduce triglyceride levels by 50%. To this we add a fibric acid derivative which may decrease levels by one-third.
Hope this helps.
Sukhvinder Singh
Above answer was peer-reviewed by
Follow-up: Has hypertriglyceridemia. Taking fenofibrates then added Lopid. Can this both medication be combined? 2 days later
Thank you sir for your expert comment
Answered by Dr. Sukhvinder Singh 17 minutes later
Brief Answer:
You are welcome.

Detailed Answer:
You are welcome.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor